Alert archive / Iowa / High Wind Warnings in 2025

High Wind Warning 1, NWS Des Moines, IA

February 28, 202517 counties in Iowa

NWS Des Moines, IA issued this high wind warning at Feb 28, 2025, 2:12 PM CST for 17 counties in Iowa. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 2025, 2:12 PM CST (20:12 UTC)
Expired
Feb 28, 2025, 6:00 PM CST
In force
4 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Story County, IA, Tama County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 2:15 PM CSTNON-TSTM WND GST 512 Nw Clarion, IAAWOS station KCAV Clarion Airport.
Feb 28, 2:27 PM CSTNON-TSTM WND GST 622 Ene Clear Lake, IAASOS station KMCW Mason City Airport.
Feb 28, 2:35 PM CSTNON-TSTM WND GST 562 Wsw Algona, IAAWOS station KAXA Algona Airport.
Feb 28, 2:35 PM CSTNON-TSTM WND GST 66Waterloo Regional Airpo, IAASOS station KALO Waterloo Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS73 KDMX 282012
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
212 PM CST Fri Feb 28 2025

IAZ004-005-015>017-024>028-036>039-048>050-010000-
/O.UPG.KDMX.WI.Y.0002.000000T0000Z-250301T0000Z/
/O.NEW.KDMX.HW.W.0001.250228T2012Z-250301T0000Z/
Emmet-Kossuth-Palo Alto-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Story-
Marshall-Tama-
Including the cities of Waverly, Iowa Falls, Eagle Grove,
Gladbrook, Wellsburg, Algona, Shell Rock, Emmetsburg,
Clarksville, Ackley, Dysart, Traer, Reinbeck, Webster City, Ames,
Britt, Waterloo, Toledo, Parkersburg, Humboldt, Dumont,
Estherville, Dike, Aplington, Cedar Falls, Marshalltown, Mason
City, Clear Lake, Belmond, Kanawha, Hampton, Greene, Eldora,
Clarion, Grundy Center, Conrad, Allison, Tama, and Garner
212 PM CST Fri Feb 28 2025

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 40 to 45 mph with gusts up to 60 mph.

* WHERE...Portions of central, north central, northeast, and 
  northwest Iowa.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IAZ006-007-023-033>035-044>047-057>062-073>075-010000-
/O.CON.KDMX.WI.Y.0002.000000T0000Z-250301T0000Z/
Winnebago-Worth-Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Boone-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Warren-
Marion-Mahaska-
Including the cities of Manly, Waukee, Gilmore City, Adel,
Newton, Fonda, Carroll, Audubon, Carlisle, Grinnell, Forest City,
Guthrie Center, Northwood, Oskaloosa, Lake City, Pocahontas,
Perry, Denison, Knoxville, Sac City, Pomeroy, Manson, Laurens,
Boone, Panora, Casey, Lake View, Exira, Norwalk, Des Moines,
Early, Fort Dodge, Rockwell City, Lake Mills, Schaller,
Indianola, Bayard, Rolfe, Wall Lake, Jefferson, Odebolt, and
Pella
212 PM CST Fri Feb 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 55 mph.

* WHERE...Portions of central, north central, northwest, south 
  central, and west central Iowa.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

REV
1 follow-up statement
552 
WWUS73 KDMX 282357
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
557 PM CST Fri Feb 28 2025

IAZ004-005-015>017-024>028-036>039-048>050-010100-
/O.EXP.KDMX.HW.W.0001.000000T0000Z-250301T0000Z/
Emmet-Kossuth-Palo Alto-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Story-
Marshall-Tama-
Including the cities of Britt, Parkersburg, Grundy Center,
Gladbrook, Clarksville, Dysart, Webster City, Clarion, Algona,
Ackley, Dumont, Mason City, Conrad, Estherville, Cedar Falls,
Eagle Grove, Iowa Falls, Toledo, Kanawha, Belmond, Reinbeck,
Waverly, Wellsburg, Shell Rock, Humboldt, Eldora, Hampton,
Aplington, Marshalltown, Allison, Tama, Emmetsburg, Clear Lake,
Ames, Greene, Dike, Traer, Waterloo, and Garner
557 PM CST Fri Feb 28 2025

...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

The strongest winds and wind gusts have ended. The wind will 
continue to be gusty from the northwest with gusts up to around 40 
MPH for a few more hours before decreasing further overnight.

$$

IAZ006-007-023-033>035-044>047-057>062-073>075-010100-
/O.EXP.KDMX.WI.Y.0002.000000T0000Z-250301T0000Z/
Winnebago-Worth-Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Boone-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Warren-
Marion-Mahaska-
Including the cities of Guthrie Center, Manly, Rolfe, Grinnell,
Pocahontas, Carroll, Fort Dodge, Schaller, Early, Denison,
Panora, Fonda, Jefferson, Adel, Norwalk, Indianola, Lake City,
Exira, Wall Lake, Rockwell City, Newton, Carlisle, Des Moines,
Northwood, Waukee, Pomeroy, Manson, Casey, Odebolt, Sac City,
Forest City, Laurens, Lake Mills, Audubon, Oskaloosa, Lake View,
Pella, Bayard, Perry, Gilmore City, Boone, and Knoxville
557 PM CST Fri Feb 28 2025

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Wind speeds have diminished and thus the advisory will be allowed to 
expire. Wind gusts up to 40 MPH will be possible at times through 
the rest of the evening.

$$

Hahn

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this high wind warning went out at Feb 28, 11:27 AM CST, 2 hours 45 minutes earlier. Its key messages:

  • Mild and windy today with winds gusts 40 to 50+ mph likely. Very High to Extreme Fire Danger areawide.
  • Much cooler on Saturday with highs back in the 30s.
  • A more active pattern next week. Increased precipitation chances (30-50%) for rain or snow Monday.
  • Strong midweek system to bring rain and isolated thunderstorms Tuesday. Precipitation could changeover to snow on Tues Night and Wednesday, with some snow accumulations possible.
Area forecast discussion, Feb 28, 11:27 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1127 AM CST Fri Feb 28 2025

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Mild and windy today with winds gusts 40 to 50+ mph likely. Very
  High to Extreme Fire Danger areawide.

- Much cooler on Saturday with highs back in the 30s.

- A more active pattern next week. Increased precipitation
  chances (30-50%) for rain or snow Monday.

- Strong midweek system to bring rain and isolated thunderstorms
  Tuesday. Precipitation could changeover to snow on Tues Night
  and Wednesday, with some snow accumulations possible.

&&

.DISCUSSION...
Issued at 309 AM CST Fri Feb 28 2025

Today and Tonight...

00Z upper air data and water vapor imagery indicated a potent upper
shortwave over the northern Plains, which will slide sewd into the
Great Lakes region later today. At the sfc, a sub 990mb sfc
will continue to deepen as it also tracks near the US/Canada
border. Low level winds have already responded to these features
with H8 SW winds strengthening to 40-50kts early this morning,
resulting in a stout WAA pattern.

For today, the main concerns remain on the wind potential and
fire weather conditions. High confidence on reaching Wind
Advisory criteria over much of central and northern Iowa. A
decent sfc pressure gradient will lead to sustained
west/southwest winds in the 20 to 30 mph range after about 10am
CST this morning, gradually turning nwly by afternoon as a cold
front drops swd from the north. Forecast soundings continue to
show mixed layer winds easily pushing 40kts, with winds at the
top of mixed layer approaching 50kts. As noted previously, its
possible a few of the typical windier locations could see winds
gust near 60mph, but at this time feel these should remain
fairly sporadic.

Regarding fire weather, we have expanded the Red Flag Warning for
all counties in the forecast area.  This morning, an impressive push
of warm air is ongoing with H8 temps surging from +5C to +12C by 12Z
this morning, and temperatures overnight have remained steady
or slowing rising. Expect temperatures to warm relatively
rapidly in the morning and early afternoon with highs reaching
the lower 50s far north to the mid 60s far south. RH values
should corresponding drop into the 25% to 35% range by
afternoon. There is still some concern for higher RH in the far
north, due to moisture pooling along the southward advancing
cold front, and thicker cloud cover and lower mixing across the
far northern tiers of counties. Thus RH values near the IA/MN
border will remain higher, generally 35% to 45%. However, these
more marginal RH values should be offset by the very strong
winds and dry/cured fuels, resulting in the possibility of
rapidly spreading and dangerous fire growth this afternoon. GFDI
values will be well into the "extreme" category something that
doesnt happen too often. In fact, recent fires exhibited erratic
behavior yesterday, which much less wind. Any burning is strong
discouraged today. Winds will remain breezy out of the north
through this evening, and temperature will sharply fall into the
20s in many areas by midnight. Lows Friday night will drop into
the teens and 20s.

Saturday and Sunday...

Much cooler, but still seasonal conditions will return on Saturday,
we've been spoiled recently.  Highs on Sat will only rise into lower
30s north to around 40F south.  This cool spell will be short lived
as WAA quickly resumes on Sunday with highs rebounding into the mid
40s. Dry conditions will persist this weekend with plenty of
sunshine, overall not terrible weather by any means.

Next Week...

Sum it up in one word, active.

The synoptic pattern is expected to undergo a change to a
southwesterly flow pattern across the central CONUS as a deep upper
trough develops over the western US late this weekend.  An initial
shortwave, and small closed low, will impact the area Sunday night
into Monday. Recent model runs have trended stronger, and farther
north with this feature.  As such, a decent period of WAA/isentropic
ascent and moisture advection will produce a swath of
precipitation moving across the area late Sunday night into
Monday. PoPs were boosted into the high chance category /30-50%/
and corresponding values of QPF now indicate the possibility of
~0.25" of precip. Thermal profiles and model soundings
generally support rain as the primary p-type but several models
are supporting a slightly colder profile, and perhaps a
rain/snow mix at the onset. No snow accumulation expected
however.

The well advertised, much stronger system is still expected to
impact the region Tuesday into Wednesday night. The latest 00Z
deterministic models and ensembles did not change significantly from
the previous runs, generally tracking a strong sfc low from
KS/OK newd across MO and into the Great Lakes. Being that the
system is still 4 to 5 days out, there are the usual differences
in the track of features and strength of the system.
Regardless, confidence is medium to high that precipitation will
impact the area beginning late Tuesday in the form of rain, and
with better instability, isolated thunderstorms are also
possible. As the system deepens and occludes, a majority of the
models still show a well defined deformation zone developing
Tuesday night into Wednesday. This is the period when a
changeover from rain to snow is possible. The GEFS and ECMWF
ensembles are still not going wild regarding snowfall amounts,
with ensemble probabilities of greater than 3" of snow still
generally less than 20%. However, things can still change and
individual operational model runs have shown heavier snowfall
potential. This system will need to be monitored. Regardless of
snowfall, it will likely become windy and colder on Wednesday
and Thursday, and temps may eventually need to be trended down.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1127 AM CST Fri Feb 28 2025

Minor tweak to this package. Layer of stratocu developing along
main cold front now entering northern Iowa. Will likely mix out
some as it progresses south, but northern sites especially
(MCW/ALO/FOD) will experience a BKN035 to BKN045 deck early in
the period. Should become more scattered as it reaches DSM and
OTM prior to 00z. Winds remain strong 35ktG45kt at times and
slowly diminishing by 01z. Removed mention of -ra at ALO as
chance less than 30%. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-073>075.
Red Flag Warning until 6 PM CST this evening for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.

&&

DISCUSSION...Fowle
AVIATION...REV
Hazardous weather outlook, Feb 28, 4:38 AM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
438 AM CST Fri Feb 28 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-011045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Warren-Marion-Mahaska-
438 AM CST Fri Feb 28 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

The combination of strong northwest wind gusting 40-50+ mph and
low relative humidities will lead to critical fire weather
conditions today. A Red Flag Warning and Wind Advisory are in
effect. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ070>072-081>086-092>097-011045-
Cass-Adair-Madison-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
438 AM CST Fri Feb 28 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

The combination of strong northwest wind gusting 35 to 45 mph and
low relative humidities will lead to critical fire weather
conditions today. A Red Flag Warning is in effect. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hagenhoff

In the hours before

Local storm report, Feb 28, 12:52 PM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1252 PM CST Fri Feb 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     Non-Tstm Wnd Gst 2 WNW Gruver            43.40N 94.75W
02/28/2025  M60 MPH          Emmet              IA   ASOS

            ASOS station KEST Estherville Airport.

&&

AJJ
Local storm report, Feb 28, 12:59 PM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1259 PM CST Fri Feb 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     Non-Tstm Wnd Gst 2 ENE Clear Lake        43.15N 93.33W
02/28/2025  M60 MPH          Cerro Gordo        IA   ASOS

            ASOS station KMCW Mason City Airport.

&&

AJJ
Local storm report, Feb 28, 2:00 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
200 PM CST Fri Feb 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     Non-Tstm Wnd Gst Waterloo Regional Airpo 42.55N 92.40W
02/28/2025  M58 MPH          Black Hawk         IA   ASOS

            ASOS station KALO Waterloo Airport.

&&

AJJ

Nearby

High Wind Warnings in Iowa, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.